Background: Tumor necrosis factor-α (TNF-α) inhibitors such as infliximab are widely used in autoimmune disorders. Paradoxical inflammatory reactions including systemic sarcoidosis and neurosarcoidosis are increasingly recognized but remain rare. Case presentation: We report a 56-year-old male with ulcerative colitis under infliximab therapy presenting with acute dysarthria and gait instability. Neurological examination revealed truncal ataxia. Brain and spinal MRI were normal. Cerebrospinal fluid analysis showed lymphocytic pleocytosis, reduced glucose, increased lactate, and elevated protein with marked blood-brain barrier disruption. Sarcoidosis-associated markers (neopterin, ACE, IL-2 receptor) were elevated. Pulmonary CT and lymph node biopsy confirmed systemic sarcoidosis. Moreover, MOG-antibodies were detected in both serum and CSF. After initial empirical anti-infective therapy, high-dose corticosteroids were initiated, resulting in full recovery. Infliximab therapy was discontinued. Conclusion: This case demonstrates infliximab-associated overlapping autoimmunity with sarcoidosis, probable neurosarcoidosis and MOGAD presenting with acute cerebellitis. Clinicians should consider neurosarcoidosis and MOGAD in patients on TNF-α-inhibitors presenting with neurological deficits, even in the absence of radiological findings. Early discontinuation of the triggering agent and timely corticosteroid therapy are essential for favorable outcomes.
No takes yet. Share an insight, caveat, or question.
Hütter et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: